Vitamin D Newsletter

Newsletter

Vitamin D and Hypothyroidism

Roy from Ohio writes:

Dr. Cannell: After reading as much as I could, my parents and I started taking 4000 IU  of Vitamin D3 daily, starting in October. Since we live near a very cloudy, northern city (Cleveland), and since we were approaching the late fall and winter months, I felt this dosage was entirely appropriate. So far, my father and I have had absolutely no side effects. My mother, however, is a different story.

For 20 years, my mother has been taking Synthroid. For 15 years she took 75 mcg/day and over the last 5 years had been on 100 mcg/day. By sheer coincidence, less than a week after starting on the Vitamin D, it was time for her annual TSH test. When the results of the test came back, the doctor's office called and notified her that her TSH level was 13 and had "shot way up."

Accordingly, they upped her dose of Synthroid to 150 mcg/day as a result of this test. A few weeks later, she developed a rapid heartbeat (~140 bpm). Sensing that the increased dosage of Synthroid might be causing the rapid heartbeat, I checked Pub Med for any linkage between Vitamin D and TSH levels. I found the following two articles:

  1. TSH secretion stimulated by thyroliberin in patients with hypothyroidism receiving 1,25-hydroxyvitamin D3.
  2. Prophylaxis of vitamin D deficiency in hypothyroidism in the newborn infant.

We immediately contacted the doctor's office, who took her off the Vitamin D3 and told her to stop taking the Synthroid for 1 week. After 1 week, she resumed the Synthroid at 100 mcg/day, and her TSH levels are now back to normal. Thus, it does appear, in concert with the findings from the above articles, that those patients on synthetic thyroxine should not also be taking supplemental Vitamin D3.

Dr. Cannell replies:

This is very interesting and, to my knowledge, the first such report. The first thing to keep in mind is that a TSH of 13, while elevated, is no emergency. Secondly, the studies you cite are in Polish and French and I cannot read them. From the abstract I see that the Polish patients were given calcitriol, not vitamin D. However, 4,000 IU per day (ideally 5,000 IU per day—a physiological dose of vitamin D) will increase tissue levels of calcitriol. People who work outdoors in the summer sun get about 10,000 IU a day.

If an elevated TSH is a side effect of vitamin D supplementation, one would think there would be some reports in the literature. A fairly large study of endocrinology outpatients given 4,000 IU/day, some of whom certainly had thyroid disease that was being monitored, reported no side effects other than an improved mood. Furthermore, if 4,000 IU per day can raise TSH, then summer sun should do the same; TSH levels peak in the spring not in the summer.

Your mother's TSH apparently went up 5 years ago as well—without any vitamin D—as that would be the most common reason why her doctor would have increased her Synthroid back then. It's also possible that her TSH increased before she started the vitamin D, as she had not had a TSH for a year. I predict your mother's TSH will go up again in the future, without any vitamin D, as most thyroid failure is slowly progressive.

The increased dose of Synthroid, 150 mcg/day, is usually not supra-physiological (more than the thyroid normally makes), so she should not have become hyperthyroid from the Synthroid alone, unless she is a very thin person. Furthermore, without additional thyroid tests it's impossible to say for sure that her rapid heart rate was due to hyperthyroidism, although it sounds as if it was.

One possibility is that the vitamin D improved the function of her thyroid gland and the improved function of her thyroid gland, together with the additional Synthroid, made her hyperthyroid. This would imply that the pituitary did not have time to adjust to the thyroid's improved function or possibly that TSH production in the pituitary was independently up-regulated by the vitamin D. There is a seasonal variation in thyroid function, with increased production of thyroid hormone in the vitamin D rich months.

It may be that vitamin D deficiency is one cause of thyroid failure, like it is with pancreatic failure in diabetes. Furthermore, I have had vitamin D deficient diabetic patients whose blood sugars go up for several weeks when their vitamin D deficiency is treated. Eventually, their blood sugars generally go down and their diabetes becomes easier to control. I have had several patients able to slowly reduce and even stop their oral diabetic medicines, once their vitamin D deficiency is fully treated. Perhaps you have discovered the same is true for hypothyroidism?

However, it is important to realize that as more people take more vitamin D, more people will report they developed heart attacks, headaches, cancer, ear infections, lupus, skin rashes, strokes, or constipation after they started taking vitamin D. Eventually, someone will contract a fatal case of influenza a day after starting vitamin D. Some people will start watching Desperate Housewives after they start taking vitamin D. Eventually, an angry wife will tell me that her hitherto faithful husband started having an affair after he started taking vitamin D. As lots of people start taking vitamin D, lots of things will happen afterwards. Associations are not causations; they often are, as you said, a "sheer coincidence."

The important question is, "What is your mother is going to do now?" I don't know what your mother's vitamin D level is now. If she is not going to take any vitamin D, go into sun tan booths, or vacation down south in the winter, then she will develop vitamin D deficiency, putting her at risk for its many associated diseases.

Page last edited: 07 November 2010